Thursday, August 1, 2013

Thoughts on Epinephrine

It's every parent's nightmare - one that feels all too real for those of us whose children are dealing with food allergies.

Natalie Giorgi.  A 13 year old girl, camping with her family, took a bite (one bite) of something that contained peanuts.  She immediately spit it out and told her mother what had happened.  Her mother administered Benadryl.  Twenty minutes passed before she began showing symptoms.  She vomited once.  She became short of breath.  Her father - a doctor - administered an EpiPen and supplemental oxygen.  He would administer two more EpiPens.  She didn't swallow the food. She wasn't alone.  She wasn't ignoring her symptoms.  She was given the correct life-saving medication.  But she died anyway.

So what happened???  Where did everything go so wrong?

I think this article (Click here for The Article) explains it very well.  So many of our allergy action plans list EpiPens as a second line of defense.  I'll admit - our own plan from our own doctor says that he should be treated with Benadryl first if the symptoms seem mild.  But as Natalie's family learned, mild (or no!) symptoms can swiftly progress to severe symptoms, and even death.

What I like about this article is the description of anaphylaxis.  "Natalie did not develop anaphylactic shock 20 minutes after her eating a snack, she was in that process from the first bite."  So maybe we need to really rethink what anaphylaxis looks like.  Does it look like vomiting, swelling, shortness of breath, or hives?  Yes, sometimes.  But it also looks like an itchy mouth, just a few hives, mild nausea, or - at first - nothing at all.

For most of us, it's a paradigm shift, to be sure.  But if we are to do everything we can to keep our kids safe and alive, shouldn't we really be administering EpiPens at even the first indication of a suspected ingestion or contact?  Why are we so afraid to give Epinephrine?  Is it the needle?  If EpiPens were actually Epi-Syrup, and we could administer it by mouth with a syringe - how much more often would we properly treat allergic reactions?

I've been there - I will freely admit (with no small amount of shame) that I'm guilty of treating reactions with Benadryl and inhalers instead of Epinephrine.  I could have done exactly what Natalie's family did.  I can't judge or criticize their decisions at all.  But this horrifying tragedy has to change something - You'd better believe I'll be amending our Allergy Action Plan.  If you don't have one - please make one.  There are really wonderful templates out there - we use one from Food Allergy Research & Education - click here to check it out.

In the meantime, perhaps you'll understand why I've done this to my son's backpack:
(And no, he does not yet self-carry, so it's a little bit misleading that his button says "EpiPen inside" - however I think it's at least a good indicator that EpiPens should be NEARBY and may be needed in the event of an emergency.  They didn't have buttons that read "EpiPen inside the bag of an older/more responsible adult")


  1. Hey--where did you get those buttons?

    1. There's a great website with lots of different options -